Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Mar 9, 2002, 9:50 PM EST for Steuben County, Yates County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2002, 9:50 PM EST (02:50 UTC)
- Expired
- Mar 9, 2002, 10:15 PM EST
- In force
- 25 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
Counties Steuben County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 95 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 8:30 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 488 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 100250
SVRBGM
NYC101-123-100315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
950 PM EST SAT MAR 9 2002
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STEUBEN COUNTY IN CENTRAL NEW YORK.
EASTERN YATES COUNTY IN CENTRAL NEW YORK.
* UNTIL 1015 PM EST.
* AT 945 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 25 MILES NORTHEAST OF DRESDEN TO
15 MILES SOUTHWEST OF ADDISON...OR FROM MONTEZUMA TO 14 MILES NORTH
OF WELLSBORO...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MEADS CREEK AND HIMROD AT 955 PM EST.
STARKEY AND PAINTED POST AT 1000 PM EST.
CORNING AT 1005 PM EST.
EAST CORNING AND CATON AT 1010 PM EST.
SHOWERS AND THUNDERSTORMS WITH GUSTS OF 50 TO 65 MPH ARE STILL
POSSIBLE IN THE WARNED AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BINGHAMTON.
LAT...LON 4202 7741 4238 7733 4273 7708 4273 7692
4249 7689 4249 7711 4228 7711 4227 7700
4202 7698What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:00 PM EST, 6 hours 50 minutes earlier.
Area forecast discussion, Mar 9, 3:00 PM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 300 PM EST SAT MAR 9 2002 THE SURFACE COLD FRONT IS ACCELERATING ACROSS THE OHIO VALLEY ABOUT ON SCHEDULE THIS AFTERNOON WITH LINES OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF IT. CLOSER TO HOME, EARLIER AREA OF LOW CLOUDS OVER OUR SOUTHEASTERN ZONES HAS ACTUALLY EXPANDED IN THE LAST FEW HOURS AND EVOLVED INTO A MORE CELLULAR CUMULUS FIELD. IN ADDITION, A FEW SHOWERS ARE DEVELOPING OVER NORTHEAST PA WITHIN THE AXIS OF HIGHER DEW POINTS (AT OR ABOVE 50F). THROUGH EARLY THIS EVENING, CLOUDS SHOULD CONTINUE TO THICKEN UP WITH A FEW HIT AND MISS SHOWERS, MAINLY SOUTH AND EAST OF BINGHAMTON. THE REAL ACTION COMES LATER THIS EVENING AND OVERNIGHT AS THE ABOVE MENTIONED FRONT SWEEPS ACROSS THE FORECAST AREA. A FAIRLY BRIEF, BUT INTENSE PERIOD OF SHOWERS ALONG WITH EMBEDDED THUNDERSTORMS ARE EXPECTED. ALSO, THE WIND FIELDS CONTINUE TO STRENGTHEN THIS EVENING AS THE LOW LEVEL JET COMES OVERHEAD. THE COMBINATION OF STRONG ENVIRONMENTAL WINDS AND STEEPENING LAPSE RATES WILL PROVIDE FAVORABLE CONDITIONS FOR MIXING OF THESE STRONG WINDS DOWN TOWARDS THE SURFACE. HENCE, THE WIND ADVISORY WILL STAY UP TONIGHT. ANY CONVECTIVE CELLS WILL HAVE TO BE WATCHED CLOSELY IN THIS SORT OF REGIME. STRONG COLD ADVECTION BEHIND THE FRONT WILL TURN ANY LINGERING RAIN SHOWERS OVER TO SNOW TOWARDS DAYBREAK. SUNDAY WILL BE COLD AND WINDY. VEERING LOW LEVEL WINDS SHOULD BRING AN ONGOING LAKE EFFECT SNOW BAND INTO NORTHERN ONEIDA COUNTY DURING THE AFTERNOON. IT LOOKS LIKE THIS BAND COULD PERSIST INTO THE EVENING HOURS, SO WEVE DECIDED TO HOIST A LAKE EFFECT SNOW ADVISORY IN THIS ZONE. FAIRLY DRY AIR/LOW DEW POINTS IN THE LOWER PART OF THE BOUNDARY LAYER AND DIURNAL EFFECTS FROM THE STRONG MARCH SUN SHOULD PRECLUDE A MAJOR EVENT BY BREAKING UP SOME OF THE ORGANIZATION DURING THE AFTERNOON. ELSEWHERE, CONVECTIVE SNOW SHOWERS WILL BE AROUND ON SUNDAY, ESPECIALLY IN THE NORTHERN AND WESTERN ZONES WHERE IT WILL BE MOST UNSTABLE CLOSER TO THE COLD CORE ALOFT. MAINLY JUST FLURRIES ARE ANTICIPATED FROM THE WILKES-BARRE/SCRANTON ZONES INTO SULLIVAN COUNTY NY. THINGS BEGIN TO DRY OUT LATER SUNDAY NIGHT AND MONDAY AS THE LOW LEVEL RIDGE AXIS CROSSES THE AREA. THIS WILL ULTIMATELY KILL ANY LINGERING LAKE EFFECT ACTIVITY. BY MONDAY AFTERNOON, WERE LOOKING FOR PARTLY TO MOSTLY SUNNY CONDITIONS WITH MODERATING TEMPERATURES. WORK ZONES WILL BE SENT OUT SHORTLY. THE FINAL SET WILL GO BETWEEN 3:30 AND 4. .BGM...WIND ADVISORY TONIGHT FOR ALL OF CENTRAL NY AND NORTHEAST PA. A LAKE EFFECT SNOW ADVISORY IS IN EFFECT FOR NORTHERN ONEIDA COUNTY IN NY FOR SUNDAY AFTERNOON AND EVENING. JUREWICZ
In the hours before
Special weather statement, Mar 9, 7:21 PM EST, 2 hours 29 minutes before
NYZ015>017-022>025-055-PAZ038-100230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 721 PM EST SAT MAR 9 2002 ...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND THUNDERSTORMS... A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS THE CENTRAL SOUTHERN TIER AND FINGER LAKES OF NY, AND TIOGA COUNTY NY AND BRADFORD COUNTY PA EARLY THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH HORNELL AND DANSVILLE AROUND 8:30 PM, THEN AUBURN, ITHACA, ELMIRA, OWEGO, AND TOWANDA BETWEEN 9 AND 9:30 PM. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME PROJECTILES IN STRONG WINDS. PADAVONA
Special weather statement, Mar 9, 7:48 PM EST, 2 hours 2 minutes before
NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048- 100430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 748 PM EST SAT MAR 9 2002 ...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND THUNDERSTORMS... A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS UPSTATE NY AND NORTHEASTERN PA THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH SYRACUSE AND OTISCO VALLEY BETWEEN 9:15 AND 9:45 PM, THEN ROME, MORRISVILLE, CORTLAND, AND WHITNEY POINT BETWEEN 9:45 AND 10:15 PM. THE SHOWERS AND THUNDERSTORMS WILL PROGRESS INTO NORWICH, ONEONTA, WALTON, MONTROSE, SCRANTON, AND WILKES BARRE BETWEEN 10 AND 11 PM, THEN REACH MONTICELLO AND HONESDALE BETWEEN 10:30 PM AND 11:30 PM. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME PROJECTILES IN STRONG WINDS. PADAVONA
Special weather statement, Mar 9, 7:58 PM EST, 1 hour 52 minutes before
NYZ009-037-036-018-017-016-015-022-023-025-044-045-046-057-056-055- 024-PAZ038-039-040-NYZ062-PAZ048-044-043-047-100600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 758 PM EST SAT MAR 09 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EST... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 100 AM EST FOR THE FOLLOWING COUNTIES: ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... SCHUYLER NY... TOMPKINS NY... CORTLAND NY... CHENANGO NY... OTSEGO NY... DELAWARE NY... BROOME NY... TIOGA NY... CHEMUNG NY... BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... SULLIVAN NY... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... A VERY STRONG COLD FRONT ALONG WITH SHOWERS AND POSSIBLE THUNDERSTORMS WILL SLICE ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS EVENING AND BRING THE POTENTIAL FOR DAMAGING WIND GUSTS OF 55 TO 70 MPH . REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM EST. JAB
Special weather statement, Mar 9, 9:13 PM EST, 37 minutes before
NYZ009-018-036-037-044-055-PAZ038-100415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 913 PM EST SAT MAR 9 2002 ...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND THUNDERSTORMS... A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS UPSTATE NY AND NORTHEASTERN PA THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH ROME, ONEIDA, CORTLAND, OWEGO, AND TOWANDA BETWEEN 10:45 AND 11:15 PM. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME PROJECTILES IN STRONG WINDS. MUCH COLDER AIR WILL FOLLOW THE PRECIPITATION. TEMPERATURES WILL FALL 15 TO 25 DEGREES IN AN HOUR, INTO THE 30S AND LOWER 40S. PADAVONA
Special weather statement, Mar 9, 9:21 PM EST, 29 minutes before
NYZ045-056-PAZ039-043-044-047-100445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 921 PM EST SAT MAR 9 2002 ...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND THUNDERSTORMS... A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS UPSTATE NY AND NORTHEASTERN PA THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH NORWICH, BINGHAMTON, MONTROSE, SCRANTON, AND WILKES BARRE BETWEEN 11:15 AND 11:45 PM. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME PROJECTILES IN STRONG WINDS. MUCH COLDER AIR WILL FOLLOW THE PRECIPITATION. TEMPERATURES WILL FALL 15 TO 25 DEGREES IN AN HOUR, INTO THE 30S AND LOWER 40S. PADAVONA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 8:52 PM EST | Severe Thunderstorm Warning | BGM | Cayuga, Schuyler, Seneca, Steuben, Yates | 53 min |
| Mar 9, 8:59 PM EST | Severe Thunderstorm Warning | BGM | Cayuga, Schuyler, Seneca, Steuben, Yates | 46 min |
| Mar 9, 9:44 PM EST | Severe Thunderstorm Warning | BGM | Cayuga, Chemung, Oneida, Onondaga, Schuyler, Seneca and 1 more | 61 min |
| Mar 9, 9:47 PM EST | Severe Thunderstorm Warning | BGM | Cayuga, Chemung, Onondaga, Schuyler, Seneca, Tompkins | 58 min |
| Mar 9, 10:39 PM EST | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Madison, Oneida, Onondaga and 2 more | 51 min |
| Mar 9, 11:23 PM EST | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Madison, Oneida, Otsego | 52 min |
| Mar 10, 12:07 AM EST | Severe Thunderstorm Warning | BGM | Delaware, Otsego, Sullivan | 53 min |
| Mar 10, 12:15 AM EST | Severe Thunderstorm Warning | BGM | Delaware, Otsego, Sullivan | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.